Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 1, NWS Charleston, WV

March 9, 20174 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Mar 9, 2017, 2:50 PM EST for 4 counties in Kentucky. It took effect at Mar 10, 2017, 11:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2017, 2:50 PM EST (19:50 UTC)
In effect from
Mar 10, 2017, 11:00 PM EST
Expired
Mar 11, 2017, 10:00 AM EST
In force
11 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS71 KRLX 091950
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
250 PM EST Thu Mar 9 2017

...Hard Freeze Conditions expected Friday night...


KYZ101>103-105-100400-
/O.NEW.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
250 PM EST Thu Mar 9 2017

...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 10 AM EST
SATURDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 11 PM Friday to 10 AM EST
Saturday.

Temperatures are forecast to fall into the upper teens to lower
20s range tonight, creating hard freeze conditions across 
Northeast Kentucky. Many fruit trees and strawberry crops are 
already vulnerable to sub freezing temperatures due to the 
unusually warm February. 

* Temperatures...Upper teens to lower 20s.

* Timing...Friday night.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

26
7 follow-up statements
796 
WWUS71 KRLX 092023
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
323 PM EST Thu Mar 9 2017

...Hard Freeze Conditions expected Friday night...

Temperatures are forecast to fall into the upper teens to lower
20s range Friday night, creating hard freeze conditions across 
Northeast Kentucky. Many fruit trees and strawberry crops are 
already vulnerable to sub freezing temperatures due to the 
unusually warm February. 

KYZ101>103-105-100430-
/O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
323 PM EST Thu Mar 9 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM FRIDAY TO 10 AM
EST SATURDAY...

* Temperatures...Upper teens to lower 20s.

* Timing...Friday night.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

26
800 
WWUS71 KRLX 100334
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1034 PM EST Thu Mar 9 2017

...Hard Freeze Conditions expected Friday night...

Temperatures are forecast to fall into the upper teens to lower
20s range Friday night, creating hard freeze conditions across
Northeast Kentucky. Many fruit trees and strawberry crops are
already vulnerable to sub freezing temperatures due to the
unusually warm February.

KYZ101>103-105-101145-
/O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
1034 PM EST Thu Mar 9 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM FRIDAY TO 10 AM
EST SATURDAY...

* Temperatures...Upper teens to lower 20s.

* Timing...Friday night.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TRM
110 
WWUS71 KRLX 100956
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
456 AM EST Fri Mar 10 2017

...Hard Freeze Conditions expected Friday night...

Temperatures are forecast to fall into the upper teens to lower
20s range Friday night, creating hard freeze conditions across
Northeast Kentucky. Many fruit trees and strawberry crops are
already vulnerable to sub freezing temperatures due to the
unusually warm February.

KYZ101>103-105-102000-
/O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
456 AM EST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EST SATURDAY...

* Temperatures...In the mid 20s.

* Timing...Friday night.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
883 
WWUS71 KRLX 101804
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
104 PM EST Fri Mar 10 2017

...Hard Freeze Conditions Expected Tonight...

Temperatures are forecast to fall into the upper teens to lower
20s tonight, creating hard freeze conditions across Northeast 
Kentucky. Many fruit trees and strawberry crops are already 
vulnerable to sub freezing temperatures due to the unusually warm 
February.

KYZ101>103-105-110215-
/O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
104 PM EST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EST SATURDAY...

* Temperatures...Upper teens to lower 20s.

* Timing...Tonight in early Saturday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Zwier
517 
WWUS71 KRLX 110214
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
914 PM EST Fri Mar 10 2017

...Hard Freeze Conditions Expected Overnight...

Temperatures are forecast to fall into the upper teens to lower
20s overnight, creating hard freeze conditions across Northeast 
Kentucky. Many fruit trees and strawberry crops are already 
vulnerable to sub freezing temperatures due to the unusually warm 
February.

KYZ101>103-105-111015-
/O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
914 PM EST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...

* Temperatures...Upper teens to lower 20s.

* Timing...Overnight into early Saturday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TRM
965 
WWUS71 KRLX 111131
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
631 AM EST Sat Mar 11 2017

...Hard Freeze Conditions Expected Overnight...

Temperatures in the upper teens to lower 20s, created hard freeze
conditions across Northeast Kentucky overnight. Many fruit trees 
and strawberry crops are already vulnerable to sub freezing 
temperatures due to the unusually warm February.

KYZ101>103-105-111500-
/O.CON.KRLX.FZ.W.0001.000000T0000Z-170311T1500Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
631 AM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* Temperatures...Around 20.

* Timing...Overnight into early Saturday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
135 
WWUS71 KRLX 111502
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1002 AM EST Sat Mar 11 2017

...Another Hard Freeze Expected Tonight...

Temperatures in the low to mid 20s will create hard freeze 
conditions across Northeast Kentucky overnight. Many fruit trees 
and strawberry crops are already vulnerable to sub freezing 
temperatures due to the unusually warm February.

KYZ101>103-105-112315-
/O.EXP.KRLX.FZ.W.0001.000000T0000Z-170311T1500Z/
/O.NEW.KRLX.FZ.W.0002.170312T0200Z-170312T1700Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
1002 AM EST Sat Mar 11 2017

...FREEZE WARNING IN EFFECT FROM 9 PM EST THIS EVENING TO 1 PM
EDT SUNDAY...
...FREEZE WARNING HAS EXPIRED...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 9 PM EST this evening to 1 PM
EDT Sunday.

* Temperatures...In the low to mid 20s.

* Timing...Tonight and Sunday morning.

* Impacts...Significant crop damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Zwier

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 9, 12:37 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 9, 12:37 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1237 PM EST Thu Mar 9 2017

.SYNOPSIS...
Cold front crosses tonight. Weekend system mainly stays south.
Clipper early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1230 PM Thursday...

High pressure to the south is providing a sunny and warm day,
although it will continue to be breezy through this afternoon.

A weak low will cross the Ohio River Valley and Central
Appalachians tonight, dragging a cold front through. Initially,
this will bring rain, however as cold air surges in behind the
front we should see a transition over to snow across the north.
Don't have this occurring until a couple hours before sunrise,
so only minimal time to accumulate snow before the strengthening
March sunshine starts cutting into potential accumulations.
Went with a dusting across generally the northern third of the
CWA, with up to an inch along the ridges of the northern
mountains. The POPs quickly come to an end through the morning,
with some lingering snow showers possible across the northern
mountainous counties into the afternoon.

In the wake of the cold front, expecting some gusty winds again
on Friday afternoon, especially along the ridges of the
mountains. 850mb winds not quite as strong as yesterday so will
hold off on a wind advisory -- only had one weather station at
Snowshoe hit criteria yesterday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 340 AM Thursday...

CAA ensues in earnest on Friday which will lay the ground work for a
southern storm system. The southern track of this well advertised
system for Saturday and Saturday night has still held with the 00Z
runs of the models as well as some clustering amongst the ensembles.
However, the Nam as well as some of the GEFS member are a bit farther
north with the extent of the precip. Having said that, think areas
along and south of I64 corridor stand the best chance of seeing
snow, with southeast WV and especially southwest VA in the
cross-hairs for most of the accumulation. There is still some wiggle
room for track adjustments one way or the other. The HWO was updated
to reflect this thinking. I have stayed close to WPC with qpf and
snow amounts to better form a consensus amongst offices which puts
southwest VA in potential warning criteria should the surface low
track hold.

Everything quickly pushes east on Sunday, but it will remain a good
10 degrees below normal for temps.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 340 AM Thursday...

The cold pattern sticks with us for much of next week, reinforces
by a strong upper level system Monday/Tuesday. This will result in
unsettled weather in the form of showery precipitation. Given how
cold it is progged to be aloft, much of this may fall as snow with
mos guidance perhaps a bit too warm during the day, though not
expecting much in way of accumulation in the Lowlands.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 1230 PM Thursday...

Clear skies will slowly give way to cirrus then stratus as a
surface low moves through the Ohio River Valley and Appalachians
tonight. Have MVFR ceilings and visibilities in rain with this
for all sites. Will see a changeover to snow across the northern
CWA and in the mountains. IFR will be possible in the snow. The
best chance for this will be the northern mountainous counties,
and have included IFR in the EKN TAF.

Gusty winds expected out of the west today, will decrease some
overnight and then become NW behind the cold front with some
gusts up to around 20kts again Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High through this evening, then medium.

ALTERNATE SCENARIOS: Timing of clouds and precipitation with the
front tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
Low chance of IFR across the south in snow Saturday night. IFR
possible in snow areawide Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, Mar 9, 3:13 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
313 AM EST Thu Mar 9 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-517>526-100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
313 AM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024-025-033-034-515-516-100815-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
313 AM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A low pressure system will pass to our south Saturday and Saturday
night, with snow spreading into the area. Confidence is increasing
on accumulating snow during this time period. However, there is
still some uncertainty regarding the exact track of this system,
which will ultimately determine snowfall amounts. Winter weather
headlines may eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.